Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest ways to lose weight while on Quetiapine

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3420 Questions

default
Posted on Mon, 30 Jul 2018 in General Health
Question: I'm currently taking Quetiapine Fumarate 50 mg for depression and has gain 15 lbs within 1 years is it possible to lose those pounds and maintaine a healthy weight while still on this drug. I'm 67 yrs old.
doctor
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
that would be hard...

Detailed Answer:
Hello,

weight gain is a common side effect of drugs like quetiapine but citalopram may also contribute to it. It's not easy to negate the weight gaining effect of these drugs. Your doctor may try to change your regimen (for example quetiapine can be substituted by less risky drugs regarding weight gain). You can try to control your weight by increasing your physical activity and reducing the amount of caloric intake.

Some patients do well with the drug, most don't... Treatment changes should be discussed with the treating doctor only.

I hope it helps!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 16 hours later
Do you know how long it will take for the medicine to leave my system once I stop taking it? and would I be able to drop the excess weight. also when stopping these type of medications are their any withdrawal systems like street drugs.
I'm planning to discuss with my PCP, but I want as much information I can attain before discussion
doctor
Answered by Dr. Panagiotis Zografakis 4 hours later
Brief Answer:
a couple of days

Detailed Answer:
After a couple of days the drug should have left your system completely. No withdrawal effects are expected for quetiapine but citalopram may cause symptoms of depression if stopped cold turkey. The excess weight is a result of increased appetite usually so stopping it will at least stop further weight gain. Whether you're going to loose the excess weight or not depends on your eating discipline after stopping the drug.

In any case you shouldn't try to change anything without your doctor's approval! Your doctor knows exactly why every drug was prescribed and how important it is for your health.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on